“Doctors Weigh In” is an occasional series that features answers to reader questions we shared with doctors on Medscape Consult, our community space for health professionals.
Statins are an effective treatment to lower cholesterol. For most people, they work just fine. But as is the case with any medication, sometimes the side effects are too much to bear.
A reader in the WebMD Heart Health Community recently shared his own experience with statin side effects. His doctor started him on a statin after a mild heart attack. The side effects are making him feel terrible, and they seem to be getting worse. When he asked his doctor about it, his doctor said statins are proven and there’s no need to consider other options. We shared his dilemma with the community of doctors on Medscape Consult. They responded with some great suggestions:
- Try a different statin. Not all statins are created equal when it comes to muscle pain. The statins that lower cholesterol the most are also the ones that tend to cause more muscle pain.
- Talk to your doctor about adding the supplement coQ10. It’s worth a chat. Some studies showed it decreased muscle pain. Others did not.
- Consider a new class of medications to lower cholesterol called PCSK9 inhibitors. They may be a good option if you can’t take statins because of side effects.
- Don’t forget about lifestyle changes to maximize the effect of any medication. (Music to my ears!) Just because you’re on medicine doesn’t mean keeping a healthy weight and exercising regularly aren’t just as important. A pill can only do so much.
- Think about a lower dose. While higher doses are more effective, with more statin can come more muscle pain. If the pain is too much to bear, a lower dose is better than no dose at all.
So what causes the muscle pain from statins? We’re not sure, but it’s relatively common. Your genes likely play a role. Your ethnic background, too. The older we are, the more likely statins are to affect our muscles.
The physicians in the Medscape Consult community offered up some great suggestions (talk to your doctor to make sure they’re right for you). What else can you do?
Some studies suggest that a low vitamin D level may increase your chance of muscle pain from a statin. Ask your doctor about your vitamin D level and if a supplement could help.
It’s best to take your statin daily for best results, but taking it every other day may help lower muscle pain (talk to your doctor before changing frequency).
You may have heard that red yeast rice can help lower cholesterol. The problem? This supplement contains statin-like ingredients, so it can cause similar side effects. Plus, we don’t have evidence to show it can actually help prevent heart attacks and strokes from high cholesterol.
If you’re suffering from side effects due to a statin, you have some options. Work with your doctor, talk through the issues, and see what makes sense for you.